Share on Facebook Tweet on Twitter Share on LinkedIn Share by email
Routing complexity of faulty networks

Omer Angel, Itai Benjamini, Eran Ofek, and Udi Wieder

Abstract

One of the fundamental problems in distributed computing is how to efficiently perform routing in a faulty network in which each link fails with some probability. This paper investigates how big the failure probability can be, before the capability to efficiently find a path in the network is lost. Our main results show tight upper and lower bounds for the failure probability which permits routing, both for the hypercube and for the d−dimensional mesh. We use tools from percolation theory to show that in the d−dimensional mesh, once a giant component appears — efficient routing is possible. A different behavior is observed when the hypercube is considered. In the hypercube there is a range of failure probabilities in which short paths exist with high probability, yet finding them must involve querying essentially the entire network. Thus the routing complexity of the hypercube shows an asymptotic phase transition. The critical probability with respect to routing complexity lies in a different location then that of the critical probability with respect to connectivity. Finally we show that an oracle access to links (as opposed to local routing) may reduce significantly the complexity of the routing problem. We demonstrate this fact by providing tight upper and lower bounds for the complexity of routing in the random graph Gn,p.

Details

Publication typeArticle
Published inRandom Struct. Algorithms
Pages71–87
Volume32
Number1
AddressNew York, NY, USA
PublisherJohn Wiley & Sons, Inc.
> Publications > Routing complexity of faulty networks